Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-774-6145 Email We'll Call You: Contact Us

4 Dangerous Truths About Cough Syrup Addiction

We can help you find local opiate addiction treatment, call 800-774-6145 for a free referral.

Codeine cough syrup can cause addiction in the same ways other opioid drugs can. While many people who drink cough syrup recreationally see it as an effective way to get high that does no real damage, the abuse of this substance is incredibly dangerous and can lead to even more issues, especially once the individual becomes addicted.

Shedding light on the harmful effects of codeine cough syrup is necessary as abuse of the substance is on the rise. Even worse, it is often wrongfully regarded as good way to get intoxicated fast with no long-term consequences. Here are 4 dangerous truths about cough syrup addiction.

1. Most Cough Syrup Abusers are Adolescents.

According to the NIDA, “Drinking promethazine-codeine cough syrup mixed with soda (a combination called syrup, sizzurp, purple drank, barre, or lean) was referenced frequently in some popular music beginning in the late 1990s and has become increasingly popular among youth in several areas of the country.” Many younger individuals have no idea of the dangers involved with this type of drug abuse and may become addicted before even realizing it. To make matters worse, the NIDA states that younger teens (8th graders) are much more likely to abuse cough medicine than any other drug listed with the exception of prescription amphetamines like Adderall.

cough syrup addiction

Because cough syrup is available over the counter, it is often used by young people.

DXM cough syrups are also heavily abused by young people because “they are easily purchased in drug stores without a prescription.” This is another reason why so many codeine cough syrup abusers are younger – once they become tolerant to the effects of DXM cough syrup, they may move on to abuse the prescription substance.

The dangerous nature of this substance coupled with the general lack of knowledge about its effects by those who abuse it causes an extreme problem for the current younger generation. Adolescents may not realize that this medication is prescription-based to discourage abuse and will think of it as being harmless. The drug will cause them to feel the need to abuse more and more, thus leading them into addiction.

2. Codeine Cough Syrup Overdose Can Be Deadly.

“When abused… codeine cough syrup presents a high risk of fatal overdose due to its effect of depressing the central nervous system, which can slow or stop the heart and lungs.” This is the same effect that other opioid drugs (like heroin, Oxycontin, and Vicodin) can have on a person’s system if they take extremely high doses.

Mixing drugs like these with alcohol will only increase the risk of respiratory depression, and it has been proven that many individuals who abuse cough syrup also mix in alcohol. Both substances amplify the effects of the other, causing the individual to become extremely intoxicated. While it can feel very pleasurable and euphoric, there is a much higher chance that the person’s breathing will be slowed to an alarmingly low rate or stopped altogether. The heart can also stop, and the individual will often lose consciousness.

Addiction to a substance causes a much stronger chance that the individual abusing it will experience an overdose. Because their tolerance becomes very strong, they will continue taking higher and higher doses, often leading to this result.

3. Increased Chance of Opioid/Heroin Abuse

According to the NIDA, “1 in 15 people who take non medical prescription pain relievers will try heroin within 10 years.” While this may not seem relevant, the same effects caused by codeine cough syrup abuse are also experienced by those who abuse prescription opioid drugs.

A person who starts out abusing codeine cough syrup in their youth might like the way it makes them feel and continue to use the substance recreationally, building up a tolerance for it. Over time, the individual might start to feel that the substance is no longer giving them the effects they desire and turn to abusing prescription opioid medications. These drugs can be found almost anywhere from a friend or family member’s medicine cabinet to websites that sell the drug illegally. The drug abuser might even start to lie or steal in order to get more drugs.

Over time, the individual could build up to abusing one of the most dangerous illicit drugs, heroin, in order to get their fix, as nothing less will affect them anymore. Because they are addicted, they won’t care about anything except taking more of the drug and staving off their withdrawal symptoms. While this is not the most likely of scenarios, it is still possible which makes it one of the most dangerous truths about cough syrup addiction.

4. Codeine is Not the Only Danger.

Promethazine, which is a phenothiazine drug that also appears in codeine cough syrup, is not the addictive ingredient, but it is no less dangerous in high doses than codeine. Those who abuse the mixture of cough syrup and soda or alcohol often refer to the substance as “lean” because of the way it causes a person to lose their balance or coordination. Both promethazine and codeine cause this effect on the user, which often makes it more intense than merely codeine abused alone.

Here are several other side effects both codeine and promethazine cause which can make the drug have an even more intense reaction in those who abuse it heavily and often:

  • Nausea
  • Vomiting
  • Lightheadedness
  • Dizziness
  • Drowsiness
  • Slowed or stopped breathing
  • Irregular pulse or heartbeat

Promethazine may actually intensify the effects of cough syrup overdose as it causes many of the same issues that codeine does. This is extremely problematic, as many drug abusers choose cough syrup because they believe it is less dangerous than abusing prescription drugs.

In addition, according to the NLM, promethazine can also cause these issues:

  • Hallucinations
  • Seizures
  • Uncontrollable or strange movements
  • Stiff muscles
  • Fainting
  • Jaundice
  • “Overwhelming or unmanageable fear or emotion”

Cough syrup addiction is extremely dangerous because, despite all the harmful effects the drug can have on a person, the individual will not be able to stop abusing it if they are truly addicted. Treatment will be necessary and, because the drug is thought of as less harmful than others, it may take a long time for the individual or their loved ones to realize how bad the situation has become.

Pin It on Pinterest

Shares